Tornadoes · United States · Texas · 2009

EF0 tornado, Belcherville to Spanish Ft, Texas, February 10, 2009

From Belcherville to Spanish Ft, this EF0 tornado ran 0.4 miles across Montague County on February 10, 2009, touching down at 6:25 PM CST and reaching 35 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
February 10, 2009
Touchdown
6:25 PM CST (00:25 UTC)
Lifted
6:28 PM CST (00:28 UTC)
On the ground
3 minutes
Path length
0.4 miles (0.6 km)
Path width
35 yards (32 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Montague County
Touchdown point
33.789, -97.834
Lift-off point
33.793, -97.829
Record number
0902101825-01

What the Weather Service recorded

Severe thunderstorms along a dryline moved into the northwestern portions of north Texas during the early evening hours. A Pacific front overtook the dryline during the evening hours and a severe squall line moved through north Texas. Widespread wind damage and hail was common, and a few tornadoes also occurred in Montague and Tarrant counties.

One home on the south side of Belcherville along FM 1816 sustained roof damage. Multiple outbuildings in the same area were destroyed or suffered extensive damage. Two trees were uprooted, a shed was destroyed, and an empty water tank that was 10 feet in diameter was flipped over. The path of this tornado was estimated to be 100 yards in length. This tornado was rated an EF-0 with estimated winds of 80 mph. This same storm went on to produce a tornado in northern Montague County near Spanish Fort.

A NWS Storm Survey confirmed an EF-1 tornado tracked from south of Spanish Fort to the Red River with estimated winds of 95-100 MPH. South of Spanish Fort, pecan trees up to 30 inches in diameter were snapped several feet above the ground. Eye witnesses reported a multiple vortex tornado that organized into a large tornado upon crossing the Red River into Oklahoma.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Feb 10, 5:31 PM CST, 54 minutes earlier.

Area forecast discussion, Feb 10, 5:31 PM CST, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
531 PM CST TUE FEB 10 2009

.AVIATION...
/00Z UPDATE/

SCATTERED SHOWERS CONTINUING ACROSS THE EASTERN HALF OF NORTH
TEXAS WITH ADDITIONAL THUNDERSTORMS EXPECTED TO DEVELOP THROUGH
THE EVENING AS FORCING FROM UPPER TROF TO THE WEST OVERSPREADS THE
AREA. LINE OF THUNDERSTORMS ALONG AND JUST EAST OF THE DRYLINE
WILL MARCH ACROSS THE METROPLEX AIRPORTS LATER THIS EVENING. WILL
START OUT WITH A VCTS IN THE METROPLEX TO ACCOUNT FOR SCATTERED
ACTIVITY WITH MVFR CIGS...ALTHOUGH THERE IS SOME SCATTERING OF THE
LOWER CIGS TO THE WEST. TIMING OF THE CONVECTION IS BETWEEN 2-5Z
RIGHT NOW AND WILL MAKE SOME TWEAKS AS NECESSARY. MAIN THREAT WILL
BE STRONG WEST WINDS ASSOCIATED WITH THE LINE OF TSTMS. SEVERE
WINDS IN EXCESS OF 50KTS POSSIBLE WITH STRONGEST STORMS. OTHER
CONCERN IS STRONG WEST WINDS BEHIND THE LINE OF STORMS WHICH WILL
CONTINUE TO POSE A CROSSWIND PROBLEM ON N/S RUNWAYS TONIGHT.
ATTM...IT DOESNT APPEAR THE THE BLDU FROM THE WEST WILL MOVE INTO
THE AREA AS PRECIP SHOULD INHIBIT THIS. WILL CONTINUE TO MONITOR.
VFR CONDS EXPECTED ON WEDNESDAY.

91/DUNN

&&

.PREV DISCUSSION... /ISSUED 236 PM CST TUE FEB 10 2009/
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE THROUGH THE
EASTERN HALF OF THE CWA WHILE STRONG/SEVERE STORMS ARE DEVELOPING
FROM CENTRAL OKLAHOMA TO ABILENE ALONG THE DRYLINE. UPPER LEVEL
TROUGH IS NOW MOVING THROUGH COLORADO AND NEW MEXICO AND WILL PASS
ALONG JUST NORTH OF THE RED RIVER TONIGHT. CURRENT THOUGHTS
REGARDING THE SEVERE WEATHER POTENTIAL THIS AFTERNOON AND TONIGHT IS
STILL THE SAME AND REFER USERS TO CURRENT SEVERE WEATHER PRODUCTS
/I.E. AWU...MCD...SWODY1/ FOR ADDITIONAL INFORMATION.

EXPECT THE SQUALL LINE TO DEVELOP/MOVE INTO THE WESTERN COUNTIES
DURING THE EARLY EVENING HOURS. THE LINE SHOULD BE CLEARING THE I-35
CORRIDOR BY 10 PM AND THEN THROUGH THE EASTERN COUNTIES BY 3 OR 4 AM.
RAINFALL TOTALS OF A QUARTER INCH TO ONE INCH WILL BE POSSIBLE BUT
DO NOT EXPECT MUCH OF A FLASH FLOOD THREAT DUE TO THE QUICK
EASTWARD MOVEMENT OF THE LINE. A WIND ADVISORY REMAINS IN EFFECT
THROUGH NOON WEDNESDAY FOR STRONG WINDS AHEAD OF THE LINE OF
STORMS THIS AFTERNOON AND EVENING AND THEN FOR STRONG
WEST/SOUTHWEST WINDS BEHIND THE DRYLINE AND FRONT.

THE COMBINATION OF STRONG WINDS BEHIND THE FRONT AND VERY DRY AIR
WITH DEWPOINTS IN THE TEENS AND 20S WOULD SUPPORT A CRITICAL FIRE
THREAT ON WEDNESDAY BUT HOPE THAT DECENT RAINFALL TONIGHT WILL
MITIGATE FIRE THREAT. WILL NOT ISSUE ANY FIRE WEATHER STATEMENTS
OR WARNINGS AT THIS TIME.

OVERNIGHT LOWS TONIGHT WILL BE DEPENDENT ON RAIN COOLED AIR
ASSOCIATED WITH THE SQUALL LINE. HAVE GONE ON THE COOLER SIDE OF
MOS GUIDANCE FOR LOWS TONIGHT WHICH MAY END UP BEING TOO WARM.
SLIGHTLY COOLER WEATHER IS EXPECTED THE NEXT SEVEN DAYS AS A
COUPLE OF COLD FRONTS MOVE THROUGH THE REGION. SEVERAL SHORTWAVES
WILL MISS US TO THE NORTH AND CHANCE FOR RAIN STILL LOOKS SLIM
THIS WEEK...BUT MAY SEE SOME PRECIPITATION EARLY NEXT WEEK AS ONE
SHORTWAVE SWINGS ACROSS THE STATE. AFTER TONIGHT/S PACIFIC
FRONT...NEXT FRONT WILL ARRIVE FRIDAY NIGHT WITH ANOTHER FRONT ON
SUNDAY. MODELS CONTINUE TO MAKE SMALL ADJUSTMENTS IN THE EXTENDED
FORECAST AND THUS CONFIDENCE IN THE EXTENDED IS NOT TOO HIGH...BUT
MAJORITY OF MODELS ARE CLOSE IN THEIR SOLUTIONS.

82/JLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  46  69  42  72  51 / 100   0   0   5   5
WACO, TX              46  73  38  74  51 /  80   0   0   5   5
PARIS, TX             47  66  38  68  44 / 100  10   0   5   5
DENTON, TX            45  69  36  73  49 / 100   0   0   5   5
MCKINNEY, TX          45  67  36  71  48 / 100   0   0   5   5
DALLAS, TX            48  71  43  73  51 / 100   0   0   5   5
TERRELL, TX           47  69  38  71  49 /  90   0   0   5   5
CORSICANA, TX         47  73  43  73  48 /  80   0   0   5   5
TEMPLE, TX            48  73  40  73  51 /  70   0   0   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 12 PM CST WEDNESDAY FOR TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Feb 10, 6:04 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
604 PM CST TUE FEB 10 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
604 PM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
THERE IS A GOOD CHANCE FOR SEVERE THUNDERSTORMS ACROSS ALL OF
NORTH TEXAS AS A STRONG SQUALL MOVES THROUGH THE REGION. THE
SEVERE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

THE SQUALL LINE WILL LIKELY REACH THE I-35 CORRIDOR BETWEEN 8
AND 9 PM...THEN EXIT THE FAR EASTERN COUNTIES BY 3 AM.

A WIND ADVISORY IS IN EFFECT TONIGHT FOR STRONG SOUTH WINDS AHEAD
OF THE SQUALL LINE..THEN FOR STRONG WEST WINDS BEHIND IT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A WIND ADVISORY WILL BE IN EFFECT THROUGH NOON WEDNESDAY FOR
STRONG WEST WINDS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Feb 10, 5:23 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
523 PM CST TUE FEB 10 2009

TXZ100-110000-
YOUNG TX-
523 PM CST TUE FEB 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN YOUNG COUNTY

AT 523 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHEAST
OF SEYMOUR TO 11 MILES SOUTHWEST OF THROCKMORTON...MOVING EAST AT 20
MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE OLNEY.

HALF INCH DIAMETER HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED
FROM THESE STORMS.

IF THIS LINE OF STORMS INTENSIFIES...A SEVERE WEATHER WARNING MAY BE
NEEDED FOR PARTS OF WESTERN YOUNG COUNTY BY 545 PM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR NORTH CENTRAL TEXAS.

LAT...LON 3340 9896 3340 9868 3296 9869 3296 9895
      3296 9896
TIME...MOT...LOC 2323Z 264DEG 17KT 3349 9902 3306 9928
Special weather statement, Feb 10, 5:51 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
551 PM CST TUE FEB 10 2009

TXZ091-110015-
MONTAGUE TX-
551 PM CST TUE FEB 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN MONTAGUE COUNTY

AT 551 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES WEST OF BOWIE...MOVING NORTHEAST AT 40
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE NOCONA AND STONEBURG.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR NORTH CENTRAL TEXAS.

LAT...LON 3382 9764 3350 9798 3351 9799 3390 9798
      3386 9786 3392 9777
TIME...MOT...LOC 2351Z 221DEG 37KT 3358 9807
Special weather statement, Feb 10, 5:53 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
553 PM CST TUE FEB 10 2009

TXZ101-110030-
JACK TX-
553 PM CST TUE FEB 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN JACK COUNTY

AT 553 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF MINERAL WELLS...MOVING
NORTH AT 35 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE JACKSBORO.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR NORTH CENTRAL TEXAS.

LAT...LON 3331 9834 3329 9799 3300 9803 3301 9840
TIME...MOT...LOC 2353Z 200DEG 32KT 3302 9828

82/JLD
Special weather statement, Feb 10, 5:55 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
555 PM CST TUE FEB 10 2009

TXZ100-115-110030-
YOUNG TX-STEPHENS TX-
555 PM CST TUE FEB 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL STEPHENS COUNTY
  SOUTHERN YOUNG COUNTY

AT 555 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTH OF BRECKENRIDGE...MOVING NORTHEAST
AT 50 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM AND CRYSTAL FALLS.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM.

LAT...LON 3297 9898 3297 9896 3299 9896 3324 9884
      3310 9848 3277 9891 3286 9903
TIME...MOT...LOC 2354Z 218DEG 44KT 3289 9891

25
Special weather statement, Feb 10, 6:15 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
615 PM CST TUE FEB 10 2009

TXZ129-110045-
EASTLAND TX-
615 PM CST TUE FEB 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTLAND COUNTY

AT 615 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTH OF CISCO...MOVING NORTHEAST AT 60
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CISCO...EASTLAND AND RANGER.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR NORTH CENTRAL TEXAS.

LAT...LON 3252 9900 3251 9896 3251 9848 3218 9901
      3228 9913 3235 9912
TIME...MOT...LOC 0015Z 219DEG 51KT 3232 9900
Local storm report, Feb 10, 6:24 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
624 PM CST TUE FEB 10 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     FUNNEL CLOUD     10 W NOCONA             33.78N  97.90W
02/10/2009                   MONTAGUE           TX   FIRE DEPT/RESCUE

            RELAYED BY AMATEUR RADIO OPERATORS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 00:00Z

0.4 hours before the tornado, 118 km from the path. February 11, 2009.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1515 joules per kilogram, CIN 0, lifted condensation level 763 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2009-02-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 302 square meters per square second, 0 to 6 km bulk shear 68 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
1901 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
68 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
2.9
Supercell composite
10.9
0-3 km lapse rate
6.8 K/km

Open this sounding in Storm Lab

The surface observations

Gainesville (GLE), 61 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Altus AFB radar (KFDR), 123 km away, was scanning. The volume nearest the touchdown began at 00:23 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of February 10, 2009

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 102:36 PM CSTEF1Oklahoma, OK0.775$1.0 million
February 102:53 PM CSTEF2Oklahoma, OK5.7250
February 103:24 PM CSTEF1Logan, OK1.010
February 103:39 PM CSTEF1Payne, OK9.650
February 104:35 PM CSTEF0Pawnee, OK2.6400$30,000
February 106:45 PM CSTEF4Lone Grove tornado, Oklahoma37.0880846$3.0 million
February 109:15 PM CSTEF1Tarrant, TX0.5100$750,000
February 1010:43 PM CSTEF1Greene, MO5.475$350,000
February 1011:16 PM CSTEF1Wood, TX7.1300$400,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.